Is Your Medication Causing Atrial Fibrillation?

Atrial fibrillation is not a disease in itself, but is a symptom of some other disorder in the body.   Atrial fibrillation is characterized by an irregular, rapid heart beat that can be either intermittent or permanent in nature.  Triggers for atrial fibrillation can include angina,  valvular heart disease,  heart attack, heart surgery,  hyperthyroidism,   anemia,  hypoglycemia,  hypertension,  atherosclerosis, electrolyte imbalances such as between sodium and potassium or calcium and magnesium , binge drinking,  strenuous exercise,  consumption of foods containing tyramine (such as cheese, red wine, yogurt, bananas and chocolate), caffeine,  nicotine,  bacterial infections such as Heliobacter-pylori and pharmaceutical drugs.

Pharmaceutical drugs that can trigger atrial fibrillation include Bisphosphonates such as Fosamax made by Merck Inc and Reclast by Novartis AG.  Women who have ever used alendronate, otherwise  known as Fosamax, have an 86% higher risk of atrial fibrillation.  Steroid use can also trigger atrial fibrillation. In the May 2006 Archives of Internal Medicine, Dr Stricker reports that in the Rotterdam Study the risk of new onset atrial fibrillation was significantly higher in individuals who received corticosteroids.   High doses of coricosteroids may affect the balance of potassium in cardiac muscle cells, which may  induce arrhythmia or can  cause sodium and fluid retention, leading to hypertension, left atrial enlargement and congestive heart failure….all known risk factors.

Non-steroidal anti-inflammatory drugs including ibuprofen (Advil, Motrin etc) and naproxen (Aleve) are over the counter medications taken by tens of millions of Americans every day.  These drugs can cause serious heart rhythm abnormalities that can lead to stroke or sudden death!

 Then there are the prescription strength NSAID’s  prescribed by physicians every day.  These include: celecoxib (celebrex) diclofenac (Cataflam, Voltaren) etodolac (Lodine) ibuprofen (Motrin) indomethacin (Indocin) ketorolac (Torad0l)  (Anaprox, Naprosyn) meloxican (Mobic) oxaprozin (Daypro) piroxicam (Feldene) sulindac (Clinoril), Citalopram (Celexa).

 There are many other drugs that can cause atrial fibrillation or flutter, I am listing some of them but the list is not complete.    If you click on the highlighted terms, you will find a sample of studies related to the drug and atrial fibrillation and other side effects.   I have not provided links for all of the drugs as many of them are listed in the same studies.

If you develop atrial fib after starting a new prescription,  you need to do an online search for that medication and heart rhythm abnormalities to find out if there is a link.  I suggest you then talk to your natural health provider armed with this information and discuss other options to address your atrial fibrillation.  Remember,  your health is in your hands!

Tags: , , ,

7 Responses to “Is Your Medication Causing Atrial Fibrillation?”

  1. tiffany outlet June 4, 2013 at 3:34 pm #

    A powerful share

  2. Alejandro July 22, 2013 at 9:24 pm #

    What a great blog and a lot of followers you have here! I Just made some new blogs as well!

  3. Orthotic Insoles July 23, 2013 at 1:58 pm #

    Major thanks for the blog post.Thanks Again. Fantastic.

  4. Arts and Culture August 8, 2013 at 11:39 pm #

    I’m planning to bookmark your blog. Kudos I love it!

  5. Sac LongChamp August 9, 2013 at 9:25 pm #

    I’d like this good post
    thank you so much

  6. napletek August 30, 2013 at 7:16 am #

    But a smiling visitor here to share the love (:, btw outstanding outline. “Competition is a laborious thing, except it produces great results.” by Jerry Flint.

Trackbacks/Pingbacks

  1. 手機保護殼 - June 20, 2013

    手機保護殼…

    I only wish that I had the ability to convey what I needed to say within the method that you simply have presented this information. Thanks….

Leave a Reply to napletek